Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2012 May 8;2012. pii: bcr0120125644. doi: 10.1136/bcr.01.2012.5644.

Complication of etanercept treatment for rheumatoid arthritis--purulent pericarditis caused by a commensal organism.

Author information

1
Microbiology Department, Nottingham University Hospitals NHS Trust, Nottingham, UK.

Abstract

The patient presented with increasing fatigue and dyspnoea. The patient had medical history of rheumatoid arthritis for which she had been taking methotrexate for the past 15 years and etanercept for the past 6 years. Initial diagnosis was cardiac failure but further investigation by echocardiogram revealed a large pericardial effusion. Empirical piperacillin-tazobactam was started due to moderately raised inflammatory markers. Four hundred millilitre of frank pus was aspirated from the pericardial sac and antimicrobial treatment was changed to meropenem. Gram positive cocci were seen in the initial Gram stain, but conventional cultures remained negative. However, 16S ribosomal RNA gene sequencing of the pus sample detected the presence of Parvimonas micra genome. Reaccumulation of the effusion required further drainage where again P micra was detected by 16S ribosomal RNA gene sequencing. Two weeks of meropenem was completed followed by treatment with benzylpenicillin and metronidazole.

PMID:
22605835
PMCID:
PMC3351623
DOI:
10.1136/bcr.01.2012.5644
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center